Alert archive / Michigan / Flash Flood Warnings in 2017

Flash Flood Warning 3, NWS Detroit, MI

July 13, 2017Lapeer County, Macomb County, Saint Clair County, Michigan

NWS Detroit, MI issued this flash flood warning at Jul 13, 2017, 6:48 AM EDT for Lapeer County, Macomb County, Saint Clair County, Michigan. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2017, 6:48 AM EDT (10:48 UTC)
Expired
Jul 13, 2017, 9:45 AM EDT
In force
3 hr
Issued by
NWS Detroit, MI
Area
Storm-based polygon
Flood severity
None

Counties Lapeer County, MI, Macomb County, MI, Saint Clair County, MI

The radar

The Detroit radar (KDTX), 65 km from the middle of the area, began a volume at 10:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 8:30 AM EDTHEAVY RAIN 1.764 Nnw Richmond, MI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 10.8 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2017-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 885 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2017-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
885 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
822 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

686 
WGUS53 KDTX 131048
FFWDTX
MIC087-099-147-131345-
/O.NEW.KDTX.FF.W.0003.170713T1048Z-170713T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Detroit/Pontiac MI
648 AM EDT THU JUL 13 2017

The National Weather Service in Detroit/Pontiac has issued a

* Flash Flood Warning for...
  Eastern Lapeer County in southeastern Michigan...
  Northern Macomb County in southeastern Michigan...
  St. Clair County in southeastern Michigan...

* Until 945 AM EDT

* At 646 AM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have 
  already fallen. Flash flooding is ongoing or will begin shortly.

* Some locations that will experience flooding include...
  Port Huron, Richmond, St. Clair, Imlay City, Romeo, Almont, Yale,
  Capac, Marysville, Armada, Memphis, Dryden, Emmett, Lum, Attica,
  Brockway, Columbus, North Street, Goodland Township and Lynn
  Township.

Additional rainfall amounts of around 1 inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4295 8243 4293 8246 4289 8247 4281 8248
      4275 8247 4272 8248 4278 8309 4289 8310
      4289 8327 4324 8329 4317 8302 4316 8300
      4316 8295 4306 8242

$$

JVC
1 follow-up statement
933 
WGUS73 KDTX 131143
FFSDTX

Flash Flood Statement
National Weather Service Detroit/Pontiac MI
743 AM EDT THU JUL 13 2017

MIC087-099-147-131153-
/O.CAN.KDTX.FF.W.0003.000000T0000Z-170713T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lapeer MI-Macomb MI-St. Clair MI-
743 AM EDT THU JUL 13 2017

...THE FLASH FLOOD WARNING FOR EASTERN LAPEER...NORTHERN MACOMB AND
ST. CLAIR COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4295 8243 4293 8246 4289 8247 4281 8248
      4275 8247 4272 8248 4278 8309 4289 8310
      4289 8327 4324 8329 4317 8302 4316 8300
      4316 8295 4306 8242

$$

SC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 6:27 AM EDT, 21 minutes earlier.

Area forecast discussion, Jul 13, 6:27 AM EDT, 21 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
627 AM EDT Thu Jul 13 2017

.AVIATION...

The morning complex of showers and thunderstorms will be advancing
east of the region around/shortly after TAF issuance. Subsidence in
the wake of this feature will inhibit convective development through
the rest of the morning and likely well into the afternoon. While
low pressure and very moist low levels will interact with some late
day instability, the chances for additional convection at the
terminals now seems too low to include in the TAFs attm. Given the
very high moisture content in the boundary layer, lowering ceilings
are expected to become more widespread this morning before daytime
heating lifts bases a bit this afternoon. A surface front will nudge
just south of MBS this morning. This may cause prolonged low stratus
(IFR or low end MVFR) at MBS through the better part of the day.

For DTW...The early morning showers/thunderstorms will likely cause
afternoon convective development to occur farther south. There
remains at least a chance for late afternoon/evening thunderstorms,
but chances at quite low attm.

//DTW THRESHOLD PROBABILITIES...

* Low in thunderstorms today and evening.

* Moderate in ceilings below 5000 feet.

&&

.PREV DISCUSSION...
Issued at 228 AM EDT Thu Jul 13 2017

DISCUSSION...

Incoming steep mid-level lapse rates are supporting widespread
convection this morning. Two primary foci of activity exist: a
northern complex which has developed out of last evening's
convection over Wisconsin and a southern complex more directly tied
to a strengthening low-level jet. In between, there is exists widely
scattered less organized activity. All of this will move through the
area during the early morning hours, exiting to the east around 12z.
Effective layer shear of around 30 knots will be sufficient for some
organization of more vigorous updrafts, and this has already been
observed on radar this morning. With isolated rotating updrafts
noted on KAPX and KGRR and dewpoints over southeast Michigan well
into the 70s, there is concern that the heavy rain and marginal wind
threat may also be accompanied by the threat for an isolated weak
tornado.

Positively tilted upper low approaching the Arrowhead of Minnesota
will shift toward the Keweenaw during the day today. This will be
sufficient to eventually shunt the deeper mid-level moisture axis to
the east by this evening. In the meantime, some diurnal backbuilding
of exiting activity expected, especially within the surface trough
over the northern half of the CWA. Storm motion will be on the
slower side, west around 30 mph, and PWATS, while diminishing during
the afternoon, will still be sufficient to generate locally heavy
rainfall. Nonetheless, coverage/duration/intensity will not justify
continuation of the Flood Watch, and much of the activity is
forecast to be focused north of the watch anyway. Thus, cancellation
of the headline is expected upon the passage of this morning's
convection.

Oppressive humidity characterized by Tds in the low to mid 70s will
hang tough through the daytime hours and, with the thermal ridge
overhead, temperatures will reach well into the 80s, a noteworthy
increase over the inherited forecast highs and a consequence of a
slightly slower-than-anticipated evolution of the mid-level wave.
Heat indices will top out close to 90 outside of the Saginaw Valley
and Thumb and possibly in the mid 90s in the Detroit urban heat
island.

Dry westerlies will advect a much drier airmass into the area
tonight as PWATS/Tds fall from 2 inches/low 70s this morning to
under 1 inch/low 60s by Friday morning. Upper trough axis is progged
to pivot through during the day Friday. Although surface-based
instability will be marginal-at-best, entrained mid-level moisture
and cyclonic flow should at least contribute a healthy cu field if
not some isolated shower development. Even in the latter case,
expect the bulk of the day to be characterized as a dry for all
locations with high pressure becoming increasingly dominant at the
surface.

Another reamplification of the western US longwave ridge will
support confluent northwest flow and high pressure through the first
half of the weekend. Strong model consensus that an amplifying
shortwave will dig into the western and central Great Lakes regions
sometime during Sunday. Sufficient, though not particularly
impressive, low-level moisture and steep mid-level lapse rates are
modeled to be drawn eastward into Lower Michigan from the northern
Great Plains. Timing of this wave during the diurnal cycle will be
important, but it should be noted that unlike the present scenario,
any convection associated with this wave would be supported by
stronger dynamic forcing. As such, it appears that Sunday will
feature a conditional severe threat.

MARINE...

Northeast winds across northern Lake Huron will continue to gust
around 20 knots this morning. This will be a result of this region
being located north of the elongated area of low pressure across
central Lower MI and southern Lake Huron. This region of low
pressure will stall over southern Lower Michigan today. As a result,
the northeast winds will build slight farther south across Lake
Huron. The winds will undergo slight weakening tonight as the
surface low expands across Lake Huron and southern Ontario. The
system will slowly exit east of the region on Friday, leaving
generally light northerly winds in its wake. High pressure will then
expand across the region over the weekend, sustaining relatively
light winds.

Ample moisture and instability across the region will support some
thunderstorms this morning through tonight. The high amount of low
level moisture will also support some marine fog today, mainly
across southern Lake Huron.

HYDROLOGY...

Convection is beginning to make its way through portions of
Southeast Michigan this morning. Although thunderstorms will be
progressive in nature, a quick 1 to 2 inches will be possible
potentially leading to some minor flooding issues. Because of the
long period between prior rainfall yesterday afternoon, cancellation
of the Flood Watch is expected to occur either on schedule or
slightly earlier upon the passage of this morning's heavy-rain-
producers. Additional shower and thunderstorm development is
anticipated today...mainly north of the M59 corridor. Storm motion
will be sufficiently slow to potentially cause some minor flooding
issues such as ponding on roadways on an isolated basis. Dry weather
anticipated tonight through at least the first half of the weekend.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Flood Watch until 11 AM EDT this morning for MIZ060>063-068>070-075-
     076-082-083.

Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....SC
DISCUSSION...JVC
MARINE.......SC
HYDROLOGY....SC

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jul 13, 5:29 AM EDT, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
529 AM EDT Thu Jul 13 2017

MIZ047>049-053>055-060>063-068>070-075-076-082-083-140930-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
529 AM EDT Thu Jul 13 2017

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

A flood watch is in effect. See the latest urgent weather message for
details.

Thunderstorms are expected prior to 9 AM this morning and again
during the afternoon. The primary threat from these storms will be
heavy rain. Storm motion will be west to east at 40 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-140930-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
529 AM EDT Thu Jul 13 2017

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Thunderstorms are expected prior to 9 AM this morning and again
during the afternoon. The primary threat from these storms will be
heavy rain. Storm motion will be west to east at 40 mph.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

In the hours before

Special weather statement, Jul 13, 3:55 AM EDT, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
355 AM EDT THU JUL 13 2017

MIZ049-130930-
Huron MI-
355 AM EDT THU JUL 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR HURON COUNTY UNTIL 530 AM EDT...

At 355 AM EDT, Doppler radar indicated a strong thunderstorm near
Sebewaing, moving east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Pigeon around 410 AM EDT.
  Elkton around 420 AM EDT.
  Bad Axe and Kinde around 440 AM EDT.
  Port Hope around 505 AM EDT.
  Harbor Beach around 510 AM EDT.

Other locations impacted by this storm include Pinnebog, Port
Crescent State Park, Redman, Filion, Huron City, Helena, Rapson,
Grindstone City, Verona and Bay Port.

LAT...LON 4409 8287 4407 8285 4400 8270 4384 8259
      4372 8257 4379 8344 4393 8336
TIME...MOT...LOC 0755Z 268DEG 27KT 4383 8344

JVC
Special weather statement, Jul 13, 4:19 AM EDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
419 AM EDT THU JUL 13 2017

MIZ060-061-068-075-130945-
Livingston-Shiawassee-Genesee-Washtenaw-
419 AM EDT THU JUL 13 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN SHIAWASSEE...
SOUTHWESTERN GENESEE...LIVINGSTON AND NORTHWESTERN WASHTENAW
COUNTIES...

At 419 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Dewitt to near Marshall. Movement
was east at 40 mph.

Winds in excess of 30 mph are possible with these storms.

These storms will be near...
  Laingsburg around 440 AM EDT.
  Corunna and Bancroft around 500 AM EDT.
  Durand around 505 AM EDT.
  Swartz Creek around 520 AM EDT.
  Chelsea and Gregory around 525 AM EDT.
  Flint around 530 AM EDT.
  Grand Blanc, Dexter, Pinckney and Burton around 535 AM EDT.

Other locations impacted by these storms include Plainfield, Rankin,
Hudson Mills Metropark, Argentine, Conway Township, Pinckney State
Recreation Area, Vernon, Hudson Mills, Parkers Corners and Lakeland.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4297 8436 4298 8358 4287 8363 4287 8369
      4276 8369 4228 8391 4226 8413 4277 8416
      4278 8436
TIME...MOT...LOC 0819Z 261DEG 35KT 4291 8463 4227 8490

SC
Local storm report, Jul 13, 5:40 AM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
540 AM EDT THU JUL 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     FLOOD            MOUNT MORRIS            43.12N 83.70W
07/13/2017                   GENESEE            MI   AMATEUR RADIO

            THE MT MORRIS POLICE ARE REPORTING WATER 2 TO 3 FEET DEEP
            ON I-475 IN MT MORRIS TOWNSHIP.

&&

SC
Special weather statement, Jul 13, 5:43 AM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
543 AM EDT THU JUL 13 2017

MIZ055-061>063-069-070-131030-
Genesee MI-Macomb MI-Lapeer MI-Sanilac MI-Oakland MI-St. Clair MI-
543 AM EDT THU JUL 13 2017

...SPECIAL WEATHER STATEMENT...

At 542 AM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Davison to 6 miles southwest of Clarkston.
Movement was east at 25 mph.

Winds in excess of 30 mph and torrential rain will be possible with
these storms.

Locations impacted include...
Flint, Pontiac, Port Huron, New Baltimore, Fenton, Lapeer, Grand
Blanc, Holly, Richmond, St. Clair, Davison, Imlay City, Romeo,
Oxford, Almont, Yale, Capac, Lexington, Lakeport and Burton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4296 8242 4289 8247 4281 8248 4276 8247
      4267 8251 4264 8251 4271 8368 4278 8369
      4278 8377 4305 8383 4327 8252 4322 8247
      4317 8247 4306 8242
TIME...MOT...LOC 0942Z 280DEG 22KT 4301 8348 4268 8352

JVC
Local storm report, Jul 13, 6:04 AM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
604 AM EDT THU JUL 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 AM     FLOOD            FLINT                   43.02N 83.69W
07/13/2017                   GENESEE            MI   AMATEUR RADIO

            THERE IS ADDITIONAL FLOODING ALONG I-475 IN THE CITY OF
            FLINT.

&&

SC
Local storm report, Jul 13, 6:08 AM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
608 AM EDT THU JUL 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     FLOOD            GENESEE                 43.11N 83.62W
07/13/2017                   GENESEE            MI   AMATEUR RADIO

            THE MT MORRIS POLICE ARE REPORTING WATER 2 TO 3 FEET DEEP
            ON I-475 IN GENESEE TOWNSHIP.

&&

SC

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 3:21 AM EDTSevere Thunderstorm WarningDTXMidland44 min
Jul 13, 3:31 AM EDTSpecial Weather StatementDTXLenawee44 min
Jul 13, 3:33 AM EDTSpecial Marine WarningDTX87 min
Jul 13, 3:46 AM EDTSevere Thunderstorm WarningDTXBay41 min
Jul 13, 3:55 AM EDTSpecial Weather StatementDTXHuron95 min
Jul 13, 4:19 AM EDTSpecial Weather StatementDTXLivingston, Shiawassee86 min
Jul 13, 4:32 AM EDTSevere Thunderstorm WarningDTXGenesee, Livingston, Shiawassee58 min
Jul 13, 5:05 AM EDTAreal Flood AdvisoryDTXGenesee3 hr
Jul 13, 5:37 AM EDTFlash Flood WarningDTXGenesee, Lapeer3 hr
Jul 13, 5:43 AM EDTSpecial Weather StatementDTXGenesee, Lapeer, Macomb, Saint Clair47 min
Jul 13, 4:22 PM EDTSpecial Weather StatementDTXSaginaw38 min
Jul 13, 5:02 PM EDTSpecial Weather StatementDTXTuscola43 min
Jul 13, 5:54 PM EDTSpecial Weather StatementDTXSaint Clair51 min

Nearby

Flash Flood Warnings in Michigan, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.